Medication for ADHD Children: Coping with the Side Effects

Medication for ADHD Children: Coping with the Side EffectsHas your child been diagnosed with attention deficit/hyperactivity disorder (ADHD) for which your child’s doctor has recommended one of the more popular stimulant medications as a treatment option?  Are you concerned about some of the common side effects that often accompany these types of medications?  There can be no debate that stimulant medications are often the most beneficial treatment option for children with ADHD, but also unquestioned is the fact that these medications can often produce some very unwelcome side effects.  In this article we will discuss why ADHD stimulant medications may cause unwanted side effects in your child, followed by a list of some of these side effects and how you, as a parent, can help your child cope with them.

Stimulant Medications and ADHD in Children

Stimulant medications for ADHD, including methylphenidate (Ritalin) and amphetamine/dextroamphetamine (Adderall), are beneficial in the treatment of ADHD because they work on a part of the brain that controls attention, impulses and manages motor behavior.  They can also help children with symptoms of forgetfulness and disorganization by making them more focused and alert.  Studies reveal that stimulant medications for the treatment of ADHD are effective in close to 80% of all cases.  However, because these medications work directly on the central nervous system, they can often cause a number of uncomfortable side effects that, if not controlled, can cause additional problems in ADHD-affected children.

The side effects of stimulant medications can often be mitigated by lowering or adjusting the dose, and in many cases, after at least two-weeks of continued use, many children will become accustomed to these side effects, but if these symptoms fail to dissipate after the first couple of weeks, there are several things parents can do to help children cope with the unwanted side effects.

Medication and ADHD Children:  Coping with the Side Effects

Below are a few of the common side effects associated with ADHD stimulant medications and some tips to help parents cope with each of them.

  • Stomach Upset.  An upset stomach is the most commonly reported side effect in children who take stimulant medication, but fortunately, according to experts, this side effect only persists for the first week or so as the child becomes accustomed to taking the medication.  Parents can help lessen these effects by feeding their child a high-protein breakfast prior to administering the medication or by asking their child’s doctor to prescribe an additional medication that can help reduce stomach cramping and other painful stomach symptoms.
  • Nervousness and Anxiety.  Feeling jittery or nervous while taking ADHD stimulant medication is normal and fairly common, as are feelings of anxiety.  Doctors say this side effect usually disappears after the first couple of weeks, but if it doesn’t there are many relaxation techniques that can help reduce these nervous and anxious feelings in children.
  • Sleep Problems.  Initially, many children may experience sleep difficulties when taking ADHD stimulant medication.  These, too, should lessen once your child is more accustomed to taking the medication, but in rare cases parents will need to consult their child’s doctor regarding the problem, who may prescribe a shorter-acting medication that will wear off completely before a child’s bedtime.
  • Drowsiness.  It may sound strange that stimulant medication can cause daytime drowsiness, but in certain cases that is exactly what will happen.  Stimulant medications can cause children to spend more time than usual in non-REM sleep—a lighter stage of sleep that can lead to feeling drowsy during the day.

Side effects are a natural phenomenon with ADHD stimulant medication, but with proper medication management, many of these uncomfortable and unwanted symptoms can often be nicely controlled.